Wisconsin, 2017

Hail in Wisconsin, April 15, 2017

April 15, 2017 · NWS MPX · 3 events in 1 county or zone

A few thunderstorms developed across the Twin Cities metro area during the afternoon of Saturday, April 15th. When the storms moved into Wisconsin, one of the storms became severe briefly and produced quarter size hail between River Falls and Ellsworth.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A few thunderstorms developed across the Twin Cities metro area during the afternoon of Saturday, April 15th. When the storms moved into Wisconsin, one of the storms became severe briefly and produced quarter size hail between River Falls and Ellsworth.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 15, 6:00 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 15, 6:00 PM CST, 1 hour 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
700 PM CDT Sat Apr 15 2017

.SHORT TERM...(This evening through Sunday)
Issued at 318 PM CDT Sat Apr 15 2017

The widespread rain has ended, but chances for showers and
thunderstorms remain across the region. Early afternoon GOES16
visible satellite imagery showed an area of vorticity over central
Minnesota, and surface obs reflected this cyclonic circulation.
Satellite and radar data also identified two boundaries near this
meso-low, and a few showers and thunderstorms were developing along
these boundaries.

Temperatures in the low 70s and dewpoints in the upper 50s led to
MLCAPE values of 500 to 1000 J/kg. This together with Effective
Shear values of 35 to 40 supported the marginal and slight SPC
outlooks across the southern part of the forecast period. The lack
of CIN across the region allows this convective available potential
energy to be slowly released across the warm sector, and this should
limit the severe potential to just some hail with a few stronger
storms.

A cold front will move though the region overnight which will usher
much drier air over MN and WI. Sunday will be breezy with northwest
wind gusts around 20 to 25 mph. Large scale subsidence should keep
clouds at bay.

.LONG TERM...(Sunday night through Saturday)
Issued at 318 PM CDT Sat Apr 15 2017

Not too much has changed with respect to the latter portion of the
forecast. Guidance continues to show good agreement on the big
picture, with zonal flow over the northern CONUS through midweek,
then split flow with a cutoff low over the west by the end of the
period. There are certainly some differences in the details, with
the quick zonal flow leading to differences in both timing and
location of specific features through the period, although agreement
is a bit better than yesterday. Overall, continued to stick close to
model consensus.

Surface ridge over the area on Sunday will shift east by Monday as a
weak shortwave trough moves through the region. Should come through
dry, but it's possible some light precipitation could be wrung out
as it moves through. A better shot of seeing measurable
precipitation looks to occur Monday night and Tuesday as we see
another shortwave trough move through the area. This feature looks
to more robust, with all of the guidance showing a similar track of
a surface low through southern Minnesota on Tuesday, with a decent
slug of precipitation in the area of warm advection and differential
PVA ahead of it. Given its expected track, there will be some
thunder potential, particularly across the southern portion of the
area, although instability doesn't look too impressive at this
point. We should see things dry out Tuesday night as a ridge of high
pressure briefly exerts itself over the area. However, that looks to
be short-lived as we start to see a deeper trough setup over the
western US, and a shortwave trough ejects out and helps to drive
another surface low northeast toward the area. Agreement on this
feature has markedly improved, with the GFS, ECMWF, Canadian, and
MPAS all taking the surface low from Kansas on Wednesday evening to
southern Wisconsin by Thursday afternoon. This leads to a prolonged
period of PoPs moving through from southwest to northeast from
Wednesday through the day on Thursday. A larger area of high
pressure builds in from the northwest in the wake of this system,
bringing dry weather for Thursday night into Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 700 PM CDT Sat Apr 15 2017

Last gasp of showers and thunderstorms are now over eastern MN and
should exit to the east of EAU by 06 or 07Z. Then clear skies for
the rest of the period with gusty west winds developing Sunday
morning.

KMSP...Showers and thunderstorms should impact the terminal
through about 01Z or so with a few light showers in the vicinity
til 03Z. Other than gusty west winds Sunday, no concerns following
early evening.

/OUTLOOK FOR KMSP/
Mon...VFR. Wind SE at 5-10kt.
Tue...MVFR and -RA with IFR/TSRA possible. Wind SS at 10G20kt.
Wed...VFR with MVFR Cigs possible. Wind E at 10G15kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Fire Weather Watch from Sunday afternoon through Sunday evening
     for MNZ041>043-047>050-054>058-064-065-073-074.

&&

SHORT TERM...JRB
LONG TERM...999
AVIATION...BORGHOFF
Hazardous weather outlook, Apr 15, 12:18 PM CST, 6 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
118 PM CDT Sat Apr 15 2017

MNZ074>078-082>085-091>093-WIZ026-028-161830-
Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-
Steele-Martin-Faribault-Freeborn-Pepin-Eau Claire-
118 PM CDT Sat Apr 15 2017

This Hazardous Weather Outlook is for portions of south central
Minnesota...southeast Minnesota and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms are possible this afternoon and evening. A few
storms could be strong to severe near I-90, but the overall
severe weather threat is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Tuesday. Severe weather is not
expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed but is unlikely.

MNZ041>045-047>070-073-WIZ014>016-023>025-027-161830-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-
118 PM CDT Sat Apr 15 2017

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...southwest Minnesota...west
central Minnesota...northwest Wisconsin and west central
Wisconsin.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms are possible this afternoon and evening.
Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Tuesday. Severe weather is not
expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

jrb

In the hours before

Special weather statement, Apr 15, 4:35 PM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
535 PM CDT SAT APR 15 2017

MNZ058-059-152315-
Meeker-Wright-
535 PM CDT SAT APR 15 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WRIGHT AND EAST
CENTRAL MEEKER COUNTIES...

At 534 PM CDT, a strong thunderstorm was located over Kingston, or 13
miles east of Litchfield, moving northeast at 25 mph.

Half inch hail is possible with this storm.

This storm will remain over mainly rural areas of east central
Meeker and northwestern Wright Counties, including the following
locations: Annandale, Kingston and French Lake.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4515 9401 4508 9428 4518 9437 4531 9417
      4531 9414 4534 9410
TIME...MOT...LOC 2234Z 232DEG 20KT 4517 9427

BORGHOFF
Special weather statement, Apr 15, 4:55 PM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
555 PM CDT SAT APR 15 2017

MNZ092-093-152330-
Freeborn-Faribault-
555 PM CDT SAT APR 15 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FREEBORN AND
SOUTHEASTERN FARIBAULT COUNTIES...

At 555 PM CDT, a strong thunderstorm was located over Bricelyn, or 16
miles east of Blue Earth, moving northeast at 25 mph.

Half inch hail is possible with this storm.

This storm will remain over mainly rural areas of southwestern
Freeborn and southeastern Faribault Counties, including the
following locations: Walters, Mansfield, Alden, Bricelyn and Conger.

This includes Interstate 90 between mile markers 137 and 147.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4353 9384 4360 9387 4374 9360 4357 9350
TIME...MOT...LOC 2255Z 246DEG 20KT 4358 9378

BORGHOFF
Special weather statement, Apr 15, 5:32 PM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
632 PM CDT SAT APR 15 2017

MNZ093-160015-
Freeborn-
632 PM CDT SAT APR 15 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL FREEBORN COUNTY...

At 632 PM CDT, a strong thunderstorm was located near Alden, or 12
miles west of Albert Lea, moving east at 20 mph.

Half inch hail is possible with this storm.

This storm will be near...
  Albert Lea around 700 PM CDT.

Other locations impacted by this storm include Manchester, Alden and
Conger.

This includes Interstate 90 between mile markers 143 and 156.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4359 9365 4367 9365 4374 9341 4364 9335
TIME...MOT...LOC 2332Z 250DEG 19KT 4364 9362

BORGHOFF
Local storm report, Apr 15, 5:40 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
640 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             1 NNW APPLE VALLEY      44.74N 93.22W
04/15/2017  E0.75 INCH       DAKOTA             MN   PUBLIC

&&

BORGHOFF
Special weather statement, Apr 15, 6:59 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
759 PM CDT SAT APR 15 2017

WIZ014-023-160130-
Polk-St. Croix-
759 PM CDT SAT APR 15 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ST. CROIX
AND SOUTHEASTERN POLK COUNTIES...

At 759 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Wanderoos to near Deer Park to near
New Richmond. Movement was east at 35 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

These storms will be near...
  Amery around 810 PM CDT.
  Turtle Lake around 825 PM CDT.

Other locations impacted by these storms include Deronda, Deer Park,
Clear Lake, Forest, Range, Wanderoos, Cylon, Clayton and Joel.

This includes U.S. Highway 61 near mile marker 165.

LAT...LON 4553 9216 4514 9215 4512 9237 4511 9237
      4512 9238 4511 9252 4522 9250 4539 9256
TIME...MOT...LOC 0059Z 250DEG 31KT 4539 9250 4523 9244 4515 9248

BORGHOFF

The radar

The Minneapolis radar (KMPX), 77 km away, was scanning. The volume nearest the first event began at 01:17 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Pierce

When
April 15, 7:15 PM CST
Where
Pierce County, 3.13 mi NNW of Trimbelle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.770, -92.600

Hail, Pierce

When
April 15, 7:20 PM CST
Where
Pierce County, 1.63 mi WNW of Beldenville
Measured
0.75 in hail
Reported by
Public
Coordinates
44.780, -92.550

Hail, Pierce

When
April 15, 7:30 PM CST
Where
Pierce County, 1.62 mi NNW of Ellsworth
Measured
0.75 in hail
Reported by
Public
Coordinates
44.750, -92.487

Reported at 580th Ave and Maple Street in Ellsworth, WI.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682931, 682932, 682952.